Oregon, 2020

Hail in Oregon, June 11, 2020

June 11, 2020 · NWS PDT · 3 events in 2 counties and zones

Isolated severe storms impacted central Oregon during the evening of June 11th with quarter to golfball sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Isolated severe storms impacted central Oregon during the evening of June 11th with quarter to golfball sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 11, 12:51 PM PST, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 11, 12:51 PM PST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
151 PM PDT Thu Jun 11 2020

.SHORT TERM...Today through Saturday Night...
Another toasty day is underway as we remain under the western
edge of large scale upper riding to the east. This will change,
however, over the next 24 to 36 hours, as a stout upper trough
closes in on the region and eventually moves into the Interior
Northwest. This will be the main driver of local weather over the
next couple of days.

For the remainder of today, as southwesterly mid level flow
increases across the region, a subtle upper impulse is expected to
lift northeast on the far eastern edge of the upper low through
tonight. This combined with ample heating and modest moisture has
already lead to isolated shower and thunderstorm activity across
central oregon. Despite a somewhat capped environment for storms,
this feature should be enough to kick off additional isolated
activity into this evening and early tonight. With favorable upper
winds and existing instability, a strong or severe thunderstorm
or two may also occur mainly across north central Oregon and south
central Washington. Large hail and damaging winds will be the
primary concerns, along with lightning. Activity should dwindle
after sunset, but showers may linger into the overnight hours.

As we head into Friday, a negatively tilted shortwave is expected
to lift from northern Nevada into northern Idaho. This will bring
abundant lift for thunderstorm development within a favorable
environment for a few strong to severe storms. The area most
favorable for stronger storms will generally extend from south
central through northeast Oregon into eastern Washington and
northern Idaho. large hail and damaging winds will remain the
primary concern with any stronger storms. Activity will move
northeastward with the main upper shortwave Friday evening, but
additional showers and possibly embedded storms will remain over
the Cascades.

On Saturday, a powerful cutoff low will near the northern
Washington coast, inducing strong cyclonic flow across the region.
Several shortwaves will move through the base of this low, with
ample moisture present for showers and perhaps a few
thunderstorms. Given cooler temperatures, expect instability will
be too marginal to support any strong or severe thunderstorms, but
this will likely be the day when rain will be most widespread.
There will also be the potential for locally heavy rainfall
especially in the northern Blue Mountains and Wallowas of
northeast Oregon and southeast Washington. While widespread flood
concerns are not expected, localized concerns may develop in areas
where repeat rounds of heavy rain occur.

Aside from thunderstorms, breezy west/northwest winds are
expected both Friday and Saturday afternoons through the Columbia
Gorge and Basin, and Kittitas Valley.

Rather warm temperatures will cool significantly on Saturday as a
front brings colder air into the region. These below normal
temperatures will persist into the weekend.

79/Austin

.LONG TERM...
Sunday through Friday...The extended period begins with continued
unsettled conditions as troughing aloft lingers over the region.
Moist flow to our east will continue to allow rain to fall east of
the Blue Mtns. Continued rain in the Wallowa and Imnaha regions
may lead to rises on area rivers and streams but at this point,
flooding is not expected. Conditions will be a bit drier to the
west on Sunday as heights rise with a quick shortwave ridge.
Conditions will be breezy but wind highlights will be unlikely.
Moisture increases again over the region on Monday with a chance
of showers in the afternoon as another trough approaches the
region. Model predictability begins to falter for mid week. GFS
develops this 2nd trough/low pressure system over our region
keeping things quite unsettled and on the wet side for much of
next week. Euro and especially CMC solutions suggest a more
progressive trough for early in the week with more westerly flow
by Thu. At the moment, splitting the difference so allowing
general trough pattern and associated rain but have not quite
allowed the coverage or intensity of rain suggested by GFS nor the
storm chances suggested under SW flow for extreme south and east
areas of our region. A cool start to the week will result in a
warming trend through much of the work week. 76

&&

.AVIATION...00z TAFs...
VFR conditions expected outside spotty shra/tsra, which could
briefly impact visibility. However, confidence in any one terminal
being impacted remains rather low at this time, so will maintain
vcsh/vcts wording and update with amendments as needed. Activity
to diminish after 03z to 05z with some lingering showers possible.
Thereafter, mainly VFR conditions expected into Friday morning.
79/Austin

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  58  79  51  65 /  20  30  60  50
ALW  61  83  54  66 /  20  30  70  60
PSC  62  85  58  71 /  30  10  30  30
YKM  59  79  52  70 /  30  40  10  20
HRI  60  81  55  70 /  30  20  30  30
ELN  54  72  48  64 /  40  60  10  30
RDM  51  71  44  62 /  20  40  30  40
LGD  56  81  49  58 /  20  50  80  80
GCD  56  84  48  59 /  10  50  70  80
DLS  59  72  53  66 /  30  40  10  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

79/76

In the hours before

Special weather statement, Jun 11, 1:12 PM PST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Pendleton OR
212 PM PDT Thu Jun 11 2020

ORZ505-506-112200-
Ochoco-John Day Highlands OR-John Day Basin OR-
212 PM PDT Thu Jun 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER AND
NORTHEASTERN JEFFERSON COUNTIES UNTIL 300 PM PDT...

At 211 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Ashwood, or 22 miles west of Mitchell, moving
northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm, along with occasional cloud to ground lightning.

Locations impacted include...
Clarno.

LAT...LON 4458 12075 4497 12048 4497 12034 4492 12029
      4493 12024 4491 12020 4489 12018 4488 12022
      4484 12024 4485 12021 4484 12017 4487 12015
      4486 12013 4450 12058
TIME...MOT...LOC 2111Z 214DEG 25KT 4461 12061

MA
Special weather statement, Jun 11, 1:54 PM PST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Pendleton OR
254 PM PDT Thu Jun 11 2020

ORZ503-505-508-112245-
Southern Blue Mountains of Oregon OR-
Foothills of the Southern Blue Mountains of Oregon OR-
John Day Basin OR-
254 PM PDT Thu Jun 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER AND
SOUTHEASTERN GILLIAM COUNTIES UNTIL 345 PM PDT...

At 254 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Fossil, moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm, along with occasional gloud to ground lightning.

Locations impacted include...
Fossil, Lonerock and Kinzua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4479 12025 4485 12036 4527 12004 4513 11974
TIME...MOT...LOC 2154Z 218DEG 32KT 4486 12027

MA
Local storm report, Jun 11, 2:28 PM PST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
328 PM PDT THU JUN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             3 S FOSSIL              44.95N 120.22W
06/11/2020  E0.75 INCH       WHEELER            OR   TRAINED SPOTTER

            HAIL AND HEAVY RAIN .25 INCH IN 15 MINUTES...LITTLE TO NO
            WIND

&&

AA
Special weather statement, Jun 11, 2:37 PM PST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Pendleton OR
337 PM PDT Thu Jun 11 2020

ORZ503-508-112315-
Southern Blue Mountains of Oregon OR-
Foothills of the Southern Blue Mountains of Oregon OR-
337 PM PDT Thu Jun 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORROW AND SOUTHEASTERN
GILLIAM COUNTIES UNTIL 415 PM PDT...

At 336 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lonerock, or 13 miles east of Condon, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm. Spotters have reported hail of penny to nickel size near
Fossil.

Locations impacted include...
Heppner, Lexington and Ruggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4555 11972 4555 11963 4558 11959 4558 11957
      4544 11934 4510 11992 4517 12005
TIME...MOT...LOC 2236Z 217DEG 34KT 4517 11993

MA

The radar

The Portland,OR radar (KRTX), 156 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Wasco

When
June 11, 4:22 PM PST to 4:27 PM PST
Where
Wasco County, 7.98 mi SSW of Simnasho
Measured
1 in hail
Reported by
Public
Coordinates
44.860, -121.380

Hail, Deschutes

When
June 11, 8:10 PM PST to 8:20 PM PST
Where
Deschutes County, La Pine
Measured
1.25 in hail
Reported by
Public
Coordinates
43.670, -121.480

Hail, Deschutes

When
June 11, 8:15 PM PST to 8:20 PM PST
Where
Deschutes County, La Pine
Measured
1.75 in hail
Reported by
Public
Coordinates
43.670, -121.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2020Every state in 2020This day in weather historyWarnings in Oregon, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886834, 886832, 886833.